Lake Huron, 2004

Marine Thunderstorm Winds in Lake Huron, July 21, 2004

July 21, 2004 · NWS APX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 3:05 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 21, 3:05 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT WED JUL 21 2004

.SHORT TERM...MCS REMNANTS TO THE SOUTH OF THE AREA HAS INCREASED
THE WINDS AT 500 AND 700 MB TO AROUND 35 TO 40 KNOTS.  THE SFC LOW
WEST OF HUDSON BAY HAS SEVERAL SFC TROUGHS THAT STRETCH THROUGH
WISCONSIN. THE MAIN CONCERN FOR TO NIGHT WILL BE THE THUNDERSTORMS
AND THE WATCH THROUGH 02Z, THEN THE FOG FOR OVERNIGHT.

TONIGHT...CURRENT STORMS WILL MOVE THROUGH THE REGION FIRST, THEN AS
THE SFC TROUGH MOVES THROUGH THE THUNDERSTORMS WILL REDEVELOP TO THE
WEST, BUT NOT SEVERE. THE RAIN THAT HAS GONE THROUGH HAVE COOLED SFC
TEMPERATURES ALONG WITH THE CLOUD COVER FROM THE MCS TO THE SOUTH
HAS LEFT THE CAPES TO THE WEST TO AROUND 1000 J/KG.  THE SOUTHEAST
PORTION OF THE FORECAST AREA, HOWEVER, CURRENTLY HAS CAPES 2000+
J/KG. WINDS ALOFT HAVE STRENGTHENED TO 40 KNOTS TO GIVE A WIND
THREAT TO THE THUNDERSTORMS. THE 500 MB SHORTWAVE AND SFC TROUGH
PUSH THROUGH BY 05Z AND HIGH PRESSURE BUILDS BACK INTO THE REGION
AND THE MOISTURE FROM THE 850 MB TO 200 MB DRIES OUT PRETTY RAPIDLY.
THE ONLY MOISTURE LEFT IS AT THE SFC THROUGH ABOUT 14Z BEFORE THAT
MOISTURE MIXES OUT. WITH THE WINDS SETTLING TO LESS THAN 5 KNOTS
AFTER THE STORM, WOULD EXPECT PATCHY FOG OVER THE AREA.

LUTZ

.LONG TERM...PRIMARY FORECAST CONCERNS INCLUDE FOG POTENTIAL EARLY
THURSDAY...MARINE WINDS AND POPS THURSDAY (PM)...AND TEMPS THROUGH
SATURDAY.

0Z MODEL SOUNDINGS (ESPECIALLY THE ETA...AS USUAL) SUGGEST THAT
SUFFICIENT LOW LEVEL MOISTURE WILL REMAIN IN PLACE...WITHIN A
RELATIVELY LIGHT WIND REGIME...TO SUPPORT A MENTION OF (PATCHY)
FOG EARLY THURSDAY.

AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION IN WAKE OF INITIAL
COLD FROPA...COMBINATION OF TIGHTENING SURFACE PRESSURE GRADIENT AND
DEEPENING MIXED LAYER (TAPPING INTO 25-35 KNOT WINDS ALOFT) WILL
PRODUCE GUSTY SURFACE WINDS...WITH SMALL CRAFT ADVISORY CRITERIA
GUSTS LIKELY IN MOST NEARSHORE AREAS (ESPECIALLY N/E). BECAUSE LOW
LEVEL THERMAL TROUGH WILL ONLY GRADUALLY BUILD S/SE...PER PREVIOUS
FORECASTS TEMPERATURES SHOULD STILL RECOVER INTO THE 80S ACROSS THE
SOUTH...WITH HIGHEST TEMPS IN DOWNSLOPE LOCATIONS ACROSS THE E/SE.
WILL NEED TO MONITOR A COUPLE OF AREAS FOR ADDITIONAL SHOWER
DEVELOPMENT THURSDAY AFTERNOON...CLOSE TO POSITIVELY TILTED/SHEARED
VORT AXIS ACROSS THE EASTERN UP (THUNDER ASSOCIATED WITH THIS
FEATURE UPSTREAM THIS AFTERNOON)...AND ACROSS E/SE COUNTIES OF THE
FORECAST AREA...WHERE SECONDARY BOUNDARY (DIFFICULT TO PINPOINT BUT
IMPLIED BY 12Z ETA40 DEPICTION 1000-850 MB THICKNESS GRADIENT) COULD
PRODUCE (WEAK) MESOSCALE FORCING IN AN UNSTABLE ENVIRONMENT (CAPES
WILL TOP OUT AROUND 1000 J/KG)...SUPPORTING A FEW SHOWERS/
THUNDERSTORMS. HOWEVER...INCREASING SUBSIDENCE (1000-500 MB Q VECTOR
DIVERGENCE) AND CAPPING/DRYING DEPICTED BY 12Z MODEL SOUNDINGS
SUGGEST POPS ARE TOO LOW TO JUSTIFY A MENTION OF PRECIP IN THIS
FORECAST.

SIMILAR REGIME WILL LINGER INTO EARLY THURSDAY EVENING...THEN REGION
WILL SETTLE INTO A COOLER THAN NORMAL PATTERN AS POSITIVELY TILTED
UPPER TROUGHING/E-W ORIENTED SURFACE RIDGING BECOME FIRMLY
ESTABLISHED OVER THE REGION...WITH DIURNAL CUMULUS DEVELOPMENT
(MOSTLY AWAY FROM THE COAST WHERE LAKE BREEZES SHOULD DEVELOP
FRIDAY THROUGH SATURDAY.

UPPER TROUGHING/SURFACE RIDGING WILL REMAIN IN PLACE OVER THE REGION
SUNDAY INTO TUESDAY...WITH BELOW NORMAL TEMPS EARLY IN THE PERIOD
GIVING WAY TO A GRADUAL WARMING TREND. RIDGE WILL START TO WEAKEN
TUESDAY...AND AN INVERTED SURFACE TROUGH MAY PASS OVER OR CLOSE TO
S/SE COUNTIES WEDNESDAY...0Z GFS/HPC GUIDANCE SUGGEST CHANCE POPS
MAY EVENTUALLY BE NEEDED TUESDAY AND/OR WEDNESDAY. HOWEVER...IT/S
JUST AS PLAUSIBLE THAT THE SURFACE RIDGE WILL PERSIST LONGER AND A
WEAKER SURFACE TROUGH WILL REMAIN SOUTH OF THE REGION...SO AM NOT
YET INCLINED TO INTRODUCE POPS TUE OR WED.

ROWLEY

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 21, 4:28 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
528 AM EDT WED JUL 21 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-221100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
528 AM EDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS NORTHERN MICHIGAN...AND CONTINUE INTO THE NIGHTTIME HOURS.
THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...WITH HAIL AROUND ONE INCH IN DIAMETER AND LOCALLY HEAVY
RAINFALL AMOUNTS THE MAIN THREATS THIS AFTERNOON.  LARGE HAIL AND
WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN SEVERE WEATHER
THREATS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
July 21, 3:12 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 1 mi SE of East Tawas
Measured
43 kt (49 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
July 21, 3:32 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 8 mi SE of East Tawas
Measured
43 kt (49 mph) estimated gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412681, 5412680.